Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 246, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 12, 2008, 3:44 PM CDT for Turner County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2008, 3:44 PM CDT (20:44 UTC)
- Expired
- Aug 12, 2008, 4:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Turner County, SD
The radar
The Sioux Falls radar (KFSD), 36 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 3:47 PM CDT | HAIL 0.75 | 4 Ne Parker, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 122044 SVRFSD SDC125-122115- /O.NEW.KFSD.SV.W.0246.080812T2044Z-080812T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 344 PM CDT TUE AUG 12 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 415 PM CDT * AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTHEAST OF PARKER...OR NEAR PARKER... MOVING SOUTH AT 24 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PARKER AROUND 350 PM CDT... CHANCELLOR AROUND 355 PM CDT... HURLEY AROUND 410 PM CDT... DAVIS AROUND 415 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4326 9692 4324 9716 4350 9721 4349 9695 TIME...MOT...LOC 2044Z 349DEG 21KT 4344 9708 $$ MJF
2 follow-up statements
000
WWUS53 KFSD 122053
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
353 PM CDT TUE AUG 12 2008
SDC125-122115-
/O.CON.KFSD.SV.W.0246.000000T0000Z-080812T2115Z/
TURNER SD-
353 PM CDT TUE AUG 12 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN TURNER COUNTY...
AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS AROUND 60 MPH. THIS STORM WAS LOCATED 4
MILES NORTHEAST OF PARKER...OR NEAR PARKER...MOVING SOUTH AT 24 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CHANCELLOR AROUND 400 PM CDT...
HURLEY AROUND 410 PM CDT...
DAVIS AROUND 415 PM CDT...
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4324 9716 4333 9718 4334 9717 4334 9718
4344 9720 4346 9720 4349 9721 4348 9696
4326 9692
TIME...MOT...LOC 2053Z 349DEG 21KT 4340 9706
$$
MJF000
WWUS53 KFSD 122108
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 PM CDT TUE AUG 12 2008
SDC125-122118-
/O.EXP.KFSD.SV.W.0246.000000T0000Z-080812T2115Z/
TURNER SD-
408 PM CDT TUE AUG 12 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TURNER COUNTY
WILL EXPIRE AT 415 PM CDT...
THE STORM IS NO LONGER SEVERE.
LAT...LON 4324 9716 4333 9718 4334 9717 4334 9718
4344 9720 4346 9720 4349 9721 4348 9696
4326 9692
TIME...MOT...LOC 2108Z 349DEG 21KT 4331 9704
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:16 PM CDT, 28 minutes earlier.
Area forecast discussion, Aug 12, 3:16 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 316 PM CDT TUE AUG 12 2008 .DISCUSSION... SHOULD BE A QUIET NIGHT AFTER DIURNALLY DRIVEN ISOLATED SHOWERS AND THUNDERSTORMS DISSIPATE. WINDS AND CLOUDS WILL DIMINISH QUICKLY BY SUNRISE AND TEMPERATURES WILL FALL INTO THE 50S FOR MOST LOCATIONS. WILL CONTINUE THE IDEA OF A FEW THUNDERSTORMS POSSIBLE OVER CENTRAL SD LATE TONIGHT AS RETURN FLOW SETS UP AND MOISTURE AND MARGINAL INSTABILITY INCREASE. DO NOT EXPECT SEVERE WITH THESE STORMS. WEDNESDAY WILL SEE A CONTINUED SHOT FOR THUNDERSTORMS OVER MAINLY CENTRAL SD INTO THE FAR SOUTHERN CWA. NOT EXPECTING A LOT OUT OF THIS BUT JUST ENOUGH FORCING TO NEED A LOW POP. OTHERWISE...TEMPERATURES SHOULD BE SIMILAR TO TODAY WITH 80S IN MOST LOCATIONS. WEDNESDAY NIGHT SHOULD SEE AN INCREASE IN UPPER LEVEL SUPPORT OVER MAINLY THE WESTERN CWA AND WILL AGAIN INCLUDE SOME LOW POPS. WITH A LITTLE MORE CLOUD COVER EXPECT LOWS TO BE CLOSER TO 60. THURSDAY WILL SEE A LITTLE MORE INSTABILITY AND MUCH BETTER UPPER LEVEL SUPPORT AS AN UPPER LEVEL WAVE DIGS SOUTH INTO THE ROCKIES. EXPECT THURSDAY AND THURSDAY NIGHT TO BE OUR BEST SHOT AT RAINFALL OVER THE NEXT FEW DAYS. WITH INCREASED CLOUD COVER AND RAINFALL POTENTIAL SHOULD SEE MANY LOCATIONS FALL BACK INTO THE 70S FOR HIGHS. BY FRIDAY...MUCH OF THE UPPER LEVEL SUPPORT WILL BE SOUTH OF THE AREA BUT WILL CONTINUE SOME LOW POPS TO ACCOUNT FOR MODEL TIMING ISSUES OVERT HE LAST FEW RUNS. WILL AGAIN SEE COOLER TEMPERATURES WITH HIGHS IN THE 70S AND LOWS IN THE 50S. THE EXTENDED RANGE /SAT THRU TUE/ WL MAINLY DEAL WITH THE IMPACTS OF UPR LOW DRIFTING SWRD. QUITE A SCHISM IN SLNS BETWEEN OPERATIONAL AND ENSEMBLES IN BOTH GFS/EC. MOST OPERATIONAL SLNS FAVOR DROPPING THE UPR LOW ON A MUCH WWRD/SWRD TRACK...WITH ENSEMBLES MUCH MORE PROGRESSIVE AND EWRD. OVERALL...ECMWF LKLY A HAPPY MEDIUM FOR THE TIME AND FOLLOWED LOOSELY FOR GUIDANCE. SYSTEM LKLY TO WRAP UP TO S ON SAT WITH LINGERING MOISTURE AXIS THRU WRN/SRN CWA...AND A DRY ELY TRAJECTORY PUSHING INTO NRN/ERN CWA. DEVELOPING ARCS OF PCPN TO S DRIFTING NWRD MAY AFFECT SRN CWA...BUT HARD AT THIS TIME TO JUSTIFY MORE THAN A CHC LVL POP SAT THRU SUNDAY. THE UPR LOW SHUD START TO WANDER SLOWLY NEWRD AFTER BOTTOMING OUT SAT NIGHT. THIS WL KEEP PCPN THREAT GOING FOR SRN THRU ERN CWA RIGHT THRU TUE...WITH OTHERWISE DRIER LOW LVL AIR THRU N. WITH COOLER CORE TO SYSTEM... CLDS/PCPN PATTERN LKLY TO BE MUCH MORE DIURNALLY DRIVEN...MAXING OUT LTR AFTN/EARLY EVNG. WL START TO DROP PROPORTION OF THUNDER MENTION WITH TIME AS SYSTEM EVENS OUT THERMALLY MON INTO TUE. && .AVIATION... VFR CONDITIONS WILL PREVAIL THRU THE PERIOD. LIGHT WINDS...AND LINGERING MOISTURE...WL LEAD TO PATCHY MVFR VSBYS ARND KSUX ARND DAYBREAK WED. MID LVL RETURN FLOW AND MARGINAL INSTABILITY LKLY TO RESULT IN MID CLDS DEVELOPING AFT 09Z W OF THE JAMES VALLEY AND PUSHING EWRD THRU THE MORNING. MID LVL INSTABILITY AXIS IN PLACE...FOR NOW WL MENTION ONLY LOW THREAT FOR HIGH BASED MID LVL SHRA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08/CHAPMAN
Hazardous weather outlook, Aug 12, 4:45 AM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 445 AM CDT TUE AUG 12 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 445 AM CDT TUE AUG 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS ALONG AND EAST OF INTERSTATE 29. NO SEVERE THUNDERSTORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN THE AFTERNOON ON WEDNESDAY...HOWEVER SEVERE THUNDERSTORMS ARE NOT LIKELY. THERE IS A BETTER CHANCE FOR THUNDERSTORMS THURSDAY...WITH A FEW SEVERE THUNDERSTORMS POSSIBLE ALONG AND WEST OF THE JAMES VALLEY LATE THURSDAY AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TODAY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. LIEBL
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:29 PM CDT | Flash Flood Warning | FSD | Beadle, Kingsbury | 2 hr |
| Aug 11, 9:16 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.